Alert archive / Michigan / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 71, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Sep 11, 2019, 7:58 PM EDT for Clinton County, Ionia County, Michigan. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 11, 2019, 7:58 PM EDT (23:58 UTC)
- Expired
- Sep 11, 2019, 9:00 PM EDT
- In force
- 62 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clinton County, MI, Ionia County, MI
The radar
The Grand Rapids radar (KGRR), 58 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 11, 2:31 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 12.0 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 345 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1098 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 7:49 PM EDT, 9 minutes earlier.
Area forecast discussion, Sep 11, 7:49 PM EDT, 9 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 749 PM EDT Wed Sep 11 2019 LATEST UPDATE... Mesoscale Discussion .MESOSCALE DISCUSSION... Issued at 749 PM EDT Wed Sep 11 2019 We are thinking shortly to cancel the counties along route 10 with the hour. The bend in the line of storms is taking the storm line near and south of I-96. North of I-96 the instability has become low since the storm has worked that area over. We do not expects strong storms to move back into that area tonight. Meanwhile the area near and south of I-96 still has 2000 to 2500 j/kg of surface based cape. The effect deep layer shear is still in the 30 to 40 knot range north of I-94 for the next few hours so the severe storm threat will continue near and south of I-96 for at least a few more hours. && .SYNOPSIS... Issued at 301 PM EDT Wed Sep 11 2019 - Risk for severe thunderstorms with heavy rain this evening - Another round of storms possible later Thursday into Friday - Hazardous winds and waves over Lake Michigan Friday into Saturday - Cooler for the weekend && .DISCUSSION...(This evening through next Wednesday) Issued at 301 PM EDT Wed Sep 11 2019 The main challenges in the forecast period deal with the potential for severe weather through Friday. For the remainder of this afternoon into the evening the combination of stronger effective deep layer shear and abundant ML CAPE supports the risk for severe weather. A boundary has slipped down into the northern parts of the CWA with a strong cell noted over Lake MI tracking along this zone. This cell is headed east and should continue to increase as it comes ashore. Low level helicity values are highest across the north for now. That is forecasted to shift east southeast through the evening. There is some uncertainty as to how far south the severe convection will go. Over the next few hours the Holland to Grand Rapids area should be in a lull...with satellite imagery showing not much cloud growth there as the wind comes off the water. However later this afternoon and more so this evening the storms could organize into a line and drop down through the remainder of the CWA. Low clouds may linger for much of Thursday which would limit the severe risk. However the approach of the mid level shortwave Thursday evening into Friday morning will support increasing shear and the potential for general destabilization. It may take until we see some heating on Friday for that severe risk to see a significant increase. A cool down arrives Friday into Saturday. Some warm air advection is shown on Sunday but that may result in a period of overrunning and showers. After that for Monday into Wednesday...another surge of warm air advects in from the south with well above normal temperatures forecasted. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 139 PM EDT Wed Sep 11 2019 The atmosphere will be very unstable into the evening. Indications are that a couple of strong storms could develop over the interior TAF sites this afternoon. Then a stronger of storms line moves in from the west and impacts all TAF sites this evening. A period of higher winds may accompany the passage of these storms. IFR clouds are forecasted to arrive later tonight or Thursday morning. These impactful clouds may linger much of the day. && .MARINE... Issued at 301 PM EDT Wed Sep 11 2019 A wind shift will drop south through the marine sites for the rest of the afternoon into tonight as the storms track through the region. Then as the cold front moves through Thursday night into Saturday morning the winds and waves will likely become hazardous for mariners and swimmers. Any storms through the period could generate high winds and waves. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && MESOSCALE...WDM SYNOPSIS...MJS DISCUSSION...MJS AVIATION...MJS MARINE...MJS
Hazardous weather outlook, Sep 11, 10:58 AM EDT, 9 hours before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 1058 AM EDT Wed Sep 11 2019 MIZ037>040-043>046-050>052-056>059-064>067-071>074-121500- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 1058 AM EDT Wed Sep 11 2019 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight There is a slight risk for severe weather this afternoon and evening. The main threats are damaging winds with downed tree limbs, large hail, and a brief/weak tornado. Torrential rainfall and localized flooding will also be possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are possible through early Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. LMZ844>849-121500- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1058 AM EDT Wed Sep 11 2019 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Thunderstorms with frequent lightning, large hail, and strong winds are possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Winds and waves may be hazardous to small craft Thursday night through Saturday. BORCHARDT
In the hours before
Local storm report, Sep 11, 6:00 PM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
600 PM EDT WED SEP 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG 1 NNE NEWAYGO 43.44N 85.79W
09/11/2019 NEWAYGO MI EMERGENCY MNGR
REPORT OF SCATTERED TREES DOWN. LINES DOWN
NEAR M37 AND 56TH ST.
&&Local storm report, Sep 11, 6:39 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
639 PM EDT WED SEP 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG SIX LAKES 43.43N 85.15W
09/11/2019 MONTCALM MI TRAINED SPOTTER
REPORT OF TREES DOWN. TIME ESTIMATED.
&&Local storm report, Sep 11, 7:25 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
725 PM EDT WED SEP 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM HAIL VESTABURG 43.40N 84.91W
09/11/2019 E1.50 INCH MONTCALM MI PUBLIC
SOCIAL MEDIA PICTURE. TIME ESTIMATED BY
RADAR.
&&
TJTLocal storm report, Sep 11, 7:52 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
752 PM EDT WED SEP 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM TSTM WND DMG 2 E WALKER 42.99N 85.72W
09/11/2019 KENT MI PUBLIC
SEVERAL LARGE TREES DOWN AND POWER OUT.
&&
TJTThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 12:06 PM EDT | Special Marine Warning | GRR | 39 min | |
| Sep 11, 1:41 PM EDT | Special Weather Statement | GRR | Clare, Gratiot, Isabella, Lake, Mecosta, Montcalm and 2 more | 49 min |
| Sep 11, 3:34 PM EDT | Special Marine Warning | GRR | 56 min | |
| Sep 11, 4:59 PM EDT | Tornado Warning | GRR | Mecosta, Newaygo | 31 min |
| Sep 11, 5:18 PM EDT | Special Marine Warning | GRR | 42 min | |
| Sep 11, 5:41 PM EDT | Severe Thunderstorm Warning | GRR | Oceana | 49 min |
| Sep 11, 6:06 PM EDT | Severe Thunderstorm Warning | GRR | Montcalm | 54 min |
| Sep 11, 6:22 PM EDT | Special Marine Warning | GRR | 83 min | |
| Sep 11, 6:59 PM EDT | Severe Thunderstorm Warning | GRR | Clinton, Gratiot, Kent, Montcalm | 61 min |
| Sep 11, 7:30 PM EDT | Severe Thunderstorm Warning | GRR | Kent, Ottawa | 45 min |
| Sep 11, 7:58 PM EDT | Tornado Warning | GRR | Ionia, Kent | 32 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.